Florida, 2022

Flood in Florida, October 9, 2022

October 9, 2022 · NWS MFL · 1 event in 1 county or zone

The combination of tropical moisture and a stalled cold front allowed for scattered showers and thunderstorms across southern Florida throughout the day. Heavier showers began as early as the morning hours bringing rain to areas across Miami-Dade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

The combination of tropical moisture and a stalled cold front allowed for scattered showers and thunderstorms across southern Florida throughout the day. Heavier showers began as early as the morning hours bringing rain to areas across Miami-Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 9, 8:49 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Oct 9, 8:49 AM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Miami FL
949 AM EDT Sun Oct 9 2022

...New UPDATE...

.UPDATE...
Issued at 937 AM EDT Sun Oct 9 2022

Scattered showers and thunderstorms are already developing over
the water with a couple heavier showers being observed over the
Miami Beach area and moving WNW towards Hialeah and Hollywood.
More showers and storms will develop today across south Florida with
the strongest storms anticipated to occur over the interior and
dissipating on the west coast under the ENE flow. Main hazards
will be periods of heavy rain under the core of storms and gusty
winds. Other hazards consist of excessive rainfall chances and
minor coastal flooding this morning with high tide combined with
the rain.

&&

.SHORT TERM...
(Today through Monday)
Issued at 152 AM EDT Sun Oct 9 2022

A slug of tropical moisture (PWATs 2-2.2 inches) is currently
lifting northwestward into South Florida this AM, while over Central
Florida a cold front is in the process of stalling and washing out.
The combination of increased moisture pooling south of the
boundary and weak low-lvl warm advection (isentropic ascent) will
support fairly widespread showers over the east coast and adjacent
waters this morning with some embedded thunder (particularly over
the Atlantic waters) possible. Main threat with any storms would
be locally heavy rainfall and potentially some localized flooding
along the immediate east coast if rainfall can sync with the king
tides (high tides along the east coast will largely be in the
6AM-11AM timeframe today). The focus for storms will shift more
to the interior and west coast later this afternoon due to both
the prevailing E-SE flow, greater instability (as the east coast
may stabilize from earlier storms/clouds), and potentially the
development of the Gulf Breeze. Can't rule out a few stronger
storms capable of heavy rainfall and gusty winds if the progged
instability is realized over the Interior/west coast as low-lvl
easterly flow will be overtopped by SWrly flow resulting in
enhanced deep-layer shear. However, it is possible instability is
inhibited by widespread cloud cover which may limit convective
intensity.

Heading into tonight and Monday the increasingly-ill defined front
will remain quasi-stationary near the Lake region, and will serve as
the focus for precipitation on Monday. It remains uncertain
whether rainfall will be focused just north of the area or over
Glades/Hendry/Palm Beach, but regardless Chc PoPs seems
reasonable for that area. Further south with moisture focused near
the boundary would expect less coverage, although given the moist
and moderately unstable easterly regime it won't be totally dry.

High temperatures today will largely be in the mid to upper 80s with
Monday a couple degrees warmer as  cloud cover decreases. Overnight
lows will be in the low to mid 70s with highest values near the east
coast.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 152 AM EDT Sun Oct 9 2022

Tuesday-Wednesday... High Pressure positioned north of the area will
support continued easterly flow over South Florida through mid-
week, while the nebulous stationary boundary remains in our
vicinity. By Wednesday the high will shift east over the western
Atlantic which will cause some veering of the mean low-lvl flow
to more SErly. Overall this period will be generally unsettled
with scattered showers and thunderstorms possible both days with a
diurnal pattern consistent with easterly regimes, i.e. storms
over the Atlantic overnight and in the early morning, shifting to
the east coast later in the morning, and then finally to the
interior and west coast later in the afternoon. Of the two days,
Wednesday looks slightly wetter due to the aforementioned veering
of the winds and associated increase in moisture. Temperatures
will remain slightly above normal with humid (dewpoints well into
the 70s) conditions persisting.

Thursday-Saturday... A fairly amplified trough will progress into
the Eastern US late this week displacing the H5 western Atlantic
ridge which had been parked over the area for the early week
period. The primary sfc low/prefrontal trough will move into the
area on Thursday which will then potentially be followed by the
front itself sometime in the late Thursday to Saturday time frame
(still discrepancies among guidance on timing). The low-lvl flow
will veer southerly-southwesterly ahead of the front on Thursday
advecting low-lvl moisture into the area and this combined with
modest isentropic ascent, and even some mid- lvl height falls will
result in fairly widespread rainfall over the area.

The front is currently progged to pass through the area Friday into
Saturday, and the latest deterministic guidance actually has the
front clearing the entire area by Saturday. This scenario would
result in precipitation diminishing north to south Friday into
Saturday as drier air filters in the northerly post-frontal
regime. Unfortunately this "clean" fropa scenario is not
particularly high confidence as only a slightly less amplified
and/or more progressive mid-lvl trough would result in the front
stalling near the area for at least a time and this scenario was
progged in previous deterministic runs and is still evident in
some ensemble members. Consequently will leave mentionable PoPs in
the forecast for the late week period to account for the
potential stall scenarios.

&&

.AVIATION...
(12Z TAFS)
Issued at 728 AM EDT Sun Oct 9 2022

Periods of MVFR are possible at times today due to development
of showers and thunderstorms today. Showers currently over the
Atlantic will shift over land later this morning with VCTS likely
this afternoon. Showers and storms will shift towards the interior
and west coast late afternoon and evening before clearing up
tonight.

&&

.MARINE...
Issued at 152 AM EDT Sun Oct 9 2022

Easterly winds generally in the cautionary range (near SCA over the
Gulf waters) will prevail this morning before generally decreasing
below cautionary thresholds later today.

Breezy (sustained around 10-15kts gusts to 20 kts) E-NE winds
will continue through mid-week. Seas in the Atlantic will
generally be 3 to 4 feet and 2 to 3 feet in the Gulf during the
early week period.

&&

.BEACHES...
Issued at 152 AM EDT Sun Oct 9 2022

The high risk for rip currents will continue for the Atlantic
beaches today as breezy E-NE winds prevail across the region.
Prolonged onshore flow through the middle of next week will
maintain an elevated risk of rip currents over the east coast.

The risk for minor coastal flooding will continue today and through
at least early next week as onshore flow coincides with King tides.
For the east coast, widespread minor tidal flooding is expected,
while locally moderate tidal flooding cannot be ruled out today
and Monday when water levels will likely be at their highest

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            86  77  90  78 /  70  30  40  20
West Kendall     88  77  89  76 /  70  30  30  20
Opa-Locka        86  76  89  76 /  70  30  40  20
Homestead        85  77  88  76 /  60  30  30  30
Fort Lauderdale  85  77  88  78 /  70  40  40  20
N Ft Lauderdale  85  77  88  77 /  70  40  40  20
Pembroke Pines   86  76  88  76 /  70  30  40  20
West Palm Beach  86  75  88  76 /  70  40  50  20
Boca Raton       88  76  88  76 /  70  40  50  20
Naples           87  72  88  73 /  60  20  40  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168-172-
     173.

AM...None.
GM...None.
&&

SHORT TERM...Redman
LONG TERM....Carr
AVIATION...Redman
Hazardous weather outlook, Oct 9, 8:36 AM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
936 AM EDT Sun Oct 9 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
101345-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
936 AM EDT Sun Oct 9 2022

...Atlantic Beaches: High Rip Current Risk...
...SW Florida: Hot day with scattered storms possible...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Rip Currents: There is a high risk of rip currents for the Atlantic
Coast beaches.

Coastal Flooding: Minor coastal flooding will continue along the
east coast during the times of high tide. A Coastal Flood Statement
remains in effect for the east coast.

Excessive rainfall: Locally heavy downpours associated with stronger
showers and storms could lead to localized flooding particularly
along the west coast later this afternoon, and along the east coast
late this morning into the early afternoon around high tide.

Wind: Stronger storms in the interior and west coast this afternoon
could produce gusty winds.

Waterspouts: Isolated waterspouts will be possible today over all
area waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Prolonged onshore flow will maintain the elevated risk of rip
currents though the middle of the week.

Continued rounds of minor coastal flooding will remain possible
into early next week along the east coast beaches during periods of
high tide. Locally moderate tidal flooding may even be possible at
times on Monday.

Thunderstorm chances will remain in the forecast for much of the
upcoming week. These storms will have the potential to produce gusty
winds, locally heavy rainfall, and occasional lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami
while following all local, state, and CDC guidelines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Miami-Dade

When
October 9, 12:00 PM EST to 2:45 PM EST
Where
Miami-Dade County, 0.93 mi SW of Hialeah Gardens to 0.86 mi SW of Hialeah Gardens
Cause
Heavy Rain
Reported by
Social Media
Coordinates
25.840, -80.340

A video post on social media showed notable street flooding in Doral. The roadway near the intersection of NW 87th Ave and NW 74th Street had an estimated six inches of water across the road. Rainfall measurements in the general area were in the 3-4 inch range.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060642.